[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.200.74. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
July 22, 1950

DIGITOXIN CAUSING VENTRICULAR TACHYCARDIA WITH PERIPHERAL VASCULAR COLLAPSE: Report of an Unusual Case

Author Affiliations

Staten Island, N. Y.

From the Cardiovascular Section of the Medical Service of Halloran Veterans Administration Hospital.

JAMA. 1950;143(12):1052-1054. doi:10.1001/jama.1950.02910470012004
Abstract

The widespread use of digitoxin in this country is undoubtedly due to its advantages, so convincingly demonstrated by Gold and associates,1 of (1) rapid and almost complete absorption from the gastrointestinal tract, (2) insignificant systemic toxicity in terms of nausea and vomiting and (3) resultant ease with which it lends itself to rapid digitalization with multiple or single oral dosage.

The possibility of cardiac toxicity, however, appears to be insufficiently emphasized by those advocating use of digitoxin for rapid single dose digitalization. Their only recently repeated recommendation1e that "an average full digitalizing dose of 1.2 mg. may be safely given at one time to patients who have not recently had digitalis" (italics ours) makes no allowance for the possibility of serious cardiac toxicity. Reports on the toxic effects of digitoxin on the heart by other observers2 have only recently made their appearance in the literature. We should

×